Severe syncope and sudden death in children with inborn salt-losing hypokalaemic tubulopathies

Cinzia Cortesi, Alberto Bettinelli, Francesco Emma, Michel Fischbach, Paolo Bertolani, Mario G. Bianchetti

Research output: Contribution to journalArticle

Abstract

Background. Potassium deficiency may cause cardiac arrhythmias culminating in syncope or sudden death. Methods. An inquiry performed among physicians caring for a total of 249 patients with inborn salt-losing tubulopathies revealed that acute cardiac complications occurred in seven children. Results. Four patients died suddenly and three had severe syncope. These episodes occurred in the context of severe chronic hypokalaemia (≤2.5 mmol/l) or were precipitated by acute diseases, which exacerbated hypokalaemia (≤2.0 mmol/l). Conclusions. In conclusion, severe chronic or acute hypokalaemia is hazardous in inborn salt-losing tubulopathies.

Original languageEnglish
Pages (from-to)1981-1983
Number of pages3
JournalNephrology Dialysis Transplantation
Volume20
Issue number9
DOIs
Publication statusPublished - Sep 2005

Keywords

  • Arrhythmias
  • Bartter syndrome
  • Gitelman syndrome
  • Hypokalaemia
  • Sudden death

ASJC Scopus subject areas

  • Nephrology
  • Transplantation

Fingerprint Dive into the research topics of 'Severe syncope and sudden death in children with inborn salt-losing hypokalaemic tubulopathies'. Together they form a unique fingerprint.

  • Cite this